Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2001 Jul-Aug;35(7-8):870-3.

Serotonin syndrome: early management with cyproheptadine.

Author information

  • Psychiatry Department, Eastern Virginia Medical School, Norfolk 23507, USA. mcdaniww@mccoy.evms.edu

Abstract

OBJECTIVE:

To report a psychiatric patient who developed serotonin syndrome after a medication overdose and whose marked mydriasis was quickly reversed by administration of cyproheptadine. This phenomenon was confirmed when other cases of serotonin syndrome were studied.

METHOD:

In the index patient as well as in three subsequent cases of serotonin syndrome, pupil diameter, muscle tone, mental status, and vital signs were monitored before and after a test dose of cyproheptadine as medications were discontinued and antiserotonergic therapy begun.

RESULTS:

In each patient, cyproheptadine produced rapid reversal of mydriasis within one hour of the initial dose. Other signs of serotonin syndrome remitted more slowly. As the signs and symptoms of serotonin syndrome remitted and pupils returned to normal size and reactiveness, cyproheptadine therapy seemed to produce mydriasis after each dose. Cessation of therapy after this point did not result in recurrence of symptoms. One patient developed serotonin syndrome twice. Two patients developed serotonin syndrome during treatment with medications that are partial serotonin antagonists (mirtazapine and nefazodone).

CONCLUSIONS:

Rapid reversal of mydriasis in serotonin syndrome by cyproheptadine may serve as a specific suppressive test for the condition, and possibly may add to our understanding of the syndrome. Treatment with cyproheptadine is not thought to abbreviate the illness, but provides symptomatic relief while symptoms persist.

Comment in

PMID:
11485136
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk